advertisement
Question
Posted by: Joe | 2004/12/18

Topomax?

Dear Cybershrink,

Can you please tell me why topomax would be described and for what symptoms? What is the side effects of it and what will be the withdrawal symptoms if I want to go off it after 6 to 9 months?

Thankyou so much
Joe

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Topamax ( Topiramate) was a drug originally introduced to reat seizure disorders ( like epilepsy), and unlike other antiepileptic meds in several ways. .
Later it was found to be useful inm preventing severe migraine attacks. THose are the only uses which have been fully officially approved. Of course such meds are also used by some doctors for other conditions in which thay may be found useful, even though the mountain of research and paperwork to prove it as safe and effective in other conditions may not have been completed yet.
Among these other situations in which some doctors are using it, are mood disorders, like Depression and Bipolar Disorder, and even PTSD, though the last seems least well established.
It is said to be useful in people who have not responded to the more usual drugs for these disorders, but should not be used first-off, but only after more established and cheaper meds have been tried and found not to work.
It may be particularly useful in "rapid cycling" bipolar disorders, when the mood changes are especially frequent and rapid. There is too little published so far about such uses, to be able to assess the situation properly.
Remember, NEVER ever accept a prescription from your docor without asking for a full explanation of side-effects, interactions, etc ; and also always ask your pharmacist when filling a prescription. Similarly, ALWAYS insist on receiving from the pharmacist the "package insert" which lists all such information.
Possible Side-effects seem to include sedation, dizziness, blurred vision, unsteadiness, fatigue, some memory problems. Rare but important side-effects to recognize are kidney stones ( producing sudden severe back pain ) and acute glaucoma, producing eye pain. Side-effects may be worse when combined with alcohol.
No significant problems have been described on rapid stopping of the drug, except when it is being used to control severe epilepsy, when the stopping of any anti-epileptic drug may lead to renewed fits.
Its wise, before stopping any significant drug, to consult first with the doctor prescribing it, to be sure that this is an appropriate time for stopping.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement